Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Ectopic heartbeats

I am a 63 yr old female, smoker. 4 yrs ago I had an attack of atril fibrillation brought on by over-stressing in cold weather. I have been on two 25 mg atenolol a day and .25 lanoxin. I have had many check-ups, ekg's etc (read by a heart specialist sentfrom my physician, but no stress tests. But still have "flutters" - the extra or premature heartbeats. Never at the doctor's office! He doesn't seem to think it's anything to worry about. Somedays barely any, sometimes 4-5 a minute. BP runs in the high 120's to mid 130's over a diastolic of mid to high 60's with a pulse rate of 60-68.

Should I pursue further - I have no insurance and every appt is expensive! I am not faint, have no chest pain, the atenolol has slowed me down a lot. Seldom short of breath or anything.

Thanks - the Colonel
23 Responses
Avatar universal
Colonel,

Thanks for the post.

If the "flutters" are only 4-5 per minute, then most likely the "flutters" are just PACs or PVCs.  It is always possible that you could have afib, with different symptoms than the previous episode 4 years ago, but this is less likely.

The only way to definitively know what are these flutters is to have an event monitor, which will cost you $200-300, and probably is not worth it but for peace of mind.  Or to get off of the atenolol...

Hope that helps.

Avatar universal
Thank you so much for your prompty reply! That makes me feel a lot better. The monitor is out of the question for now (retired with little to fall back on thanks to circumstances beyond my control). If they increase, I will seek local medical attention. I had wondered about the atenolol as I know they can cause that which they're supposed to solve, I'm uncertain why I am still on them. They also give me false cholesterol readings, false highs which the physician won't accept. I never have had high cholesterol or trigs but since being on these I have. My last test showed a total cholesterol of 214 - I need to have another full test without taking the atenolol prior to the test and after a fast. I am not overweight (5-10 at 160 lbs), my life is a little sedenmentary right now but I try to walk each day to make up for it.

I won't stop the atenolol without permission of my physician, think one has to be weaned off of it. In closing, the atril fib attack was corrected in the ER by something in an IV, the rate was only 120 but irregular. The Colonel

Thank you again!
Avatar universal
PLEASE SOMEONE ANSWER THIS. Would hope the doctor would give me a little information. I am a "young" 75 year old who is very active mentally and physically but do not feel I will be very long if some light cannot be shed on  these PVCs. I am a survivor but having trouble convincing myself I can handle this. I have recently been (June of this year) through the nuclear stress test, echo, holter and not for this but for definitive answers to  some chest pain and ischemic ekg. ( I have had the same ekg tracing without change since around 1980 when it converted from a "normal" tracing. I have been bothered by some periodic PVCs many years but not feeling them that much and frankly just a few. I was diagnosed in 1996 with Graves Disease and had radioactive iodine treatment 6 months later. Am on 100 mcgs. synthroid. That diagnosis was made on an ER visit with atrial fib. To make a long story short, I was sent to cardiac rehab at a hospital here in FT. Worth because of the chest pain on exertion. However the cardiologist said my heart structure etc. was all normal. At cardiac rehab on the monitor the PVCs have been very frequent but they do better (as the stress test shows)after I get the heart rate up. Due to atenelol the resting rate stays around 47-51 so I do not get the rate up too much. Am I getting too low heart rate and does that cause PVC to be worse? I hardly ever sit down and rest because they are so frequent at rest. Feels like runs at times and average 6-15/minute. Do not get the "Thump" feeling just the fluttery feeling. I am now seeing an EP and he gave me a good lecture (very kind) that I do not have heart disease. However I am now using an event monitor as of last wednesday. I would be constantly pushing the recorder if I recorded every feeling of the palpitations so am trying to just record ones with light head. etc. I do the treadmill now at grade 3 and 3mph and feel well when I get off. I am no longer on the monitor but check in with heart rate and BP at cardiac rehab. Please tell me if this low HR(goes up when I fo to the doctor to the 60's)is causing this very frequent pvc to have started or could another Beta Blocker help. I really feel helpless and want to enjoy these years. I do appreciate the conservative approach but find it hard to believe this is not leading up to some catastrophic event because of my age. Most of you are young . Does this make a difference. The EP and regular cardiologist never tell me my age is involved. Only that the test show normal heart. I had angiogram in 1999 . Was only showing 10% blockage in insignificant artery. Please tell me why the "nonspecific ST changes" on the EKG read ischemia if everything is normal. Please respond to this long letter but I am really between a rock and hard place dealing with these. Thanks and don't ignore because of age, PLease. Grammy
Avatar universal
Thank you so much for your kind response. You know many people (including docs) write you off when you pass a certain age. I bowl a pretty good game and love it(takes my mind off these PVCs awful feeling or I do not feel them at the time). I too question that synthroid. Had a TSH and T3 and T4 done last friday. It is early tuesday mmorning so have not heard yet. I wish the cardiologist/EP would know about these things but they have me go back to the internist for those tests. I think maybe if I were put on the low end of the replacement that would help but if you fall in the normal range on theTSH they say it is normal. I am afraid to make any adjustments myself. I am a long time survivor of breast cancer and had various experiences in life but these PVCs have their "bluff" in on me for sure.Thanks again for the reassuring information. The times I am not "on the go" and wold enjoy sitting down and "relaxing" I feel them so constantly I cannot enjoy the so called relaxation. God Bless all of you as you understand and help others. Grammy
Avatar universal


Hellooo,

With all the questions you get ask on this forum maybe you should have one of your own.:)(just kidding)

Can you believe were already half way through Nov,Thanksgiving is right around the corner.WOW!!!
And if your teenagers are like mine you might want to bake an extra Turkey.

Hey,I was just wondering if you happen to know anything about the drug crestor,it's a new cholestorol medication.  
I can't seem to find anything about it on the internet.

May u and ur family have a wonderful Thanksgiving.
Kate :)
Avatar universal




Hankstar,

Thank you very much.



Kate  :)
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.